Alert archive / Alabama / Wind Chill Advisories in 2024

Wind Chill Advisory 3, NWS Mobile, AL

January 19, 20249 counties in Alabama; 5 counties in Mississippi

NWS Mobile, AL issued this wind chill advisory at Jan 19, 2024, 3:47 AM CST for 9 counties in Alabama; 5 counties in Mississippi. It took effect at Jan 20, 2024, 12:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2024, 3:47 AM CST (09:47 UTC)
In effect from
Jan 20, 2024, 12:00 AM CST
Expired
Jan 20, 2024, 9:00 AM CST
In force
9 hr
Issued by
NWS Mobile, AL

Counties Butler County, AL, Choctaw County, AL, Clarke County, AL, Conecuh County, AL, Covington County, AL, Crenshaw County, AL, Monroe County, AL, Washington County, AL, Wilcox County, AL, George County, MS, Greene County, MS, Perry County, MS, Stone County, MS, Wayne County, MS

The radar

The Mobile radar (KMOB), 96 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2024-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2024-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 507 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
507 m²/s²
0-3 km storm-relative helicity
548 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

508 
WWUS44 KMOB 190947
WSWMOB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Mobile AL
347 AM CST Fri Jan 19 2024

ALZ051>058-060-MSZ067-075-076-078-079-191800-
/O.NEW.KMOB.WC.Y.0003.240120T0600Z-240120T1500Z/
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Covington-Wayne-Perry-Greene-Stone-George-
Including the cities of Butler, Lisman, Silas, Chatom, Millry, 
Grove Hill, Jackson, Thomasville, Camden, Pine Hill, Homewood, 
Monroeville, Evergreen, Greenville, Brantley, Luverne, Andalusia,
Opp, Waynesboro, Beaumont, New Augusta, Richton, Leakesville, 
McLain, Wiggins, and Lucedale
347 AM CST Fri Jan 19 2024

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST SATURDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 3
  degrees.

* WHERE...Portions of south central and southwest Alabama and 
  southeast Mississippi.

* WHEN...From midnight tonight to 9 AM CST Saturday.

* IMPACTS...Exposed skin may quickly become frostbitten or frozen.
  Wind chill values may fall to extremely dangerous levels.
  Frostbite and hypothermia are possible if precautions are not
  taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You are urged to stay indoors until conditions improve. If you 
must go outside, several layers of clothes will keep you warmer 
than a single heavy coat. A hat is also important as half your 
body heat loss can be from the head.

&&

$$
3 follow-up statements
883 
WWUS44 KMOB 192212
WSWMOB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Mobile AL
412 PM CST Fri Jan 19 2024

ALZ051>058-060-MSZ067-075-076-078-079-200715-
/O.CON.KMOB.WC.Y.0003.240120T0600Z-240120T1500Z/
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Covington-Wayne-Perry-Greene-Stone-George-
Including the cities of Butler, Lisman, Silas, Chatom, Millry, 
Grove Hill, Jackson, Thomasville, Camden, Pine Hill, Homewood, 
Monroeville, Evergreen, Greenville, Brantley, Luverne, Andalusia,
Opp, Waynesboro, Beaumont, New Augusta, Richton, Leakesville, 
McLain, Wiggins, and Lucedale
412 PM CST Fri Jan 19 2024

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM CST SATURDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 3
  degrees.

* WHERE...Portions of south central and southwest Alabama and 
  southeast Mississippi.

* WHEN...From midnight tonight to 9 AM CST Saturday.

* IMPACTS...Exposed skin may quickly become frostbitten or frozen.
  Wind chill values may fall to extremely dangerous levels.
  Frostbite and hypothermia are possible if precautions are not
  taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You are urged to stay indoors until conditions improve. If you 
must go outside, several layers of clothes will keep you warmer 
than a single heavy coat.A hat is also important as half your body
heat loss can be from the head.

&&

$$
156 
WWUS44 KMOB 200505
WSWMOB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Mobile AL
1105 PM CST Fri Jan 19 2024

ALZ051>058-060-MSZ067-075-076-078-079-201300-
/O.CON.KMOB.WC.Y.0003.240120T0600Z-240120T1500Z/
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Covington-Wayne-Perry-Greene-Stone-George-
Including the cities of Butler, Lisman, Silas, Chatom, Millry, 
Grove Hill, Jackson, Thomasville, Camden, Pine Hill, Homewood, 
Monroeville, Evergreen, Greenville, Brantley, Luverne, Andalusia,
Opp, Waynesboro, Beaumont, New Augusta, Richton, Leakesville, 
McLain, Wiggins, and Lucedale
1105 PM CST Fri Jan 19 2024

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
SATURDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 5
  to 10 degrees.

* WHERE...Portions of south central and southwest Alabama and 
  southeast Mississippi.

* WHEN...From midnight tonight to 9 AM CST Saturday.

* IMPACTS...Exposed skin may quickly become frostbitten or 
  frozen. Wind chill values may fall to extremely dangerous 
  levels. Frostbite and hypothermia are possible if precautions 
  are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You are urged to stay indoors until conditions improve. If you 
must go outside, several layers of clothes will keep you warmer 
than a single heavy coat. A hat is also important as half your 
body heat loss can be from the head.

&&

$$
741 
WWUS44 KMOB 200924
WSWMOB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Mobile AL
324 AM CST Sat Jan 20 2024

ALZ051>058-060-MSZ067-075-076-078-079-201800-
/O.NEW.KMOB.WC.Y.0004.240121T0600Z-240121T1500Z/
/O.CON.KMOB.WC.Y.0003.000000T0000Z-240120T1500Z/
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Covington-Wayne-Perry-Greene-Stone-George-
Including the cities of Butler, Lisman, Silas, Chatom, Millry, 
Grove Hill, Jackson, Thomasville, Camden, Pine Hill, Homewood, 
Monroeville, Evergreen, Greenville, Brantley, Luverne, Andalusia,
Opp, Waynesboro, Beaumont, New Augusta, Richton, Leakesville, 
McLain, Wiggins, and Lucedale
324 AM CST Sat Jan 20 2024

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST SUNDAY...

* WHAT...For the first Wind Chill Advisory, very cold wind chills.
  Wind chills as low as 5 to 10 degrees. For the second Wind Chill
  Advisory, very cold wind chills expected. Wind chills as low as
  5 degrees.

* WHERE...Portions of south central and southwest Alabama and 
  southeast Mississippi.

* WHEN...For the first Wind Chill Advisory, until 9 AM CST this 
  morning. For the second Wind Chill Advisory, from midnight 
  tonight to 9 AM CST Sunday.

* IMPACTS...Exposed skin may quickly become frostbitten or frozen.
  Wind chill values may fall to extremely dangerous levels.
  Frostbite and hypothermia are possible if precautions are not
  taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You are urged to stay indoors until conditions improve. If you 
must go outside, several layers of clothes will keep you warmer 
than a single heavy coat. A hat is also important as half your 
body heat loss can be from the head.

&&

$$

ALZ059-261-262-201800-
/O.NEW.KMOB.WC.Y.0004.240121T0600Z-240121T1500Z/
Escambia-Mobile Inland-Baldwin Inland-
Including the cities of Atmore, Brewton, Flomaton, Citronelle, 
Saraland, and Stockton
324 AM CST Sat Jan 20 2024

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST SUNDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 9
  degrees.

* WHERE...Escambia, Mobile Inland and Baldwin Inland Counties.

* WHEN...From midnight tonight to 9 AM CST Sunday.

* IMPACTS...Exposed skin may quickly become frostbitten or frozen.
  Wind chill values may fall to extremely dangerous levels.
  Frostbite and hypothermia are possible if precautions are not
  taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You are urged to stay indoors until conditions improve. If you 
must go outside, several layers of clothes will keep you warmer 
than a single heavy coat. A hat is also important as half your 
body heat loss can be from the head.

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this wind chill advisory went out at Jan 18, 11:00 PM CST, 4 hours 47 minutes earlier.

Area forecast discussion, Jan 18, 11:00 PM CST, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1100 PM CST Thu Jan 18 2024

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1058 PM CST Thu Jan 18 2024
Ahead of an approaching cold front, general VFR conditions will drop
to low end MVFR/IFR, with increasing coverage of light rain, and
possible light fog. Conditions will improve behind the front as it
crosses the forecast area. Latest guidance is advertising an earlier
passage, 06z-12z. Southerly winds 5 to 10 knots will precede the
approaching front, with northwest to northerly 15 to 20 knots and
gusty behind.
/16
&&

.PREV DISCUSSION... /issued 913 PM CST Thu Jan 18 2024/

NEAR TERM UPDATE...
Issued at 913 PM CST Thu Jan 18 2024

The forecast pretty much remains on track this evening. Rain
showers have been increasing in coverage as ascent spreads in
ahead of an approaching shortwave trough and cold front. Low level
warm advection has also allowed for a gradual increase in
temperatures and surface dewpoints in the mid 50s to lower 60s
along the coast this evening. We did add mention of patchy fog
across portions of southeast MS, southwest AL, Mobile Bay, the MS
Sound, adjacent near shore Gulf waters out 20 nm, and the western
FL panhandle tonight prior to frontal passage. Much colder
temperatures follow the next few days behind the front. /21

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Hard Freeze Watch from late Friday night through Saturday
     morning for ALZ051>058-060.

FL...None.
MS...Hard Freeze Watch from late Friday night through Saturday
     morning for MSZ067-075-076-078-079.

GM...Small Craft Advisory from 6 AM Friday to 9 AM CST Saturday for
     GMZ630>632.

     Small Craft Advisory from 6 AM Friday to noon CST Saturday for
     GMZ650-655-670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 3:42 AM CSTHard Freeze WarningMOBButler, Choctaw, Clarke, Conecuh, Covington, Crenshaw and 3 more29 hr
Jan 19, 3:42 AM CSTHard Freeze WarningMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more53 hr

Nearby

Wind Chill Advisories in Alabama, 2024Wind Chill Advisories in Mississippi, 2024Every wind chill advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.